Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


NNRTI and multile NRTI resistance
Aug 13, 2006

Title: NNRTI and multiple NRTI resistance

Dear Dr. Ben,

I am asking this question in behalf of a friend for a second opinion. In September 2005, she was started on Combivir/Viramune with a viral load of over 1 million and CD4 count of 90. CD4 and VL subsequently were 306 and 55K in April 2006. No resistance test done and she was continued on same combo. In July 2006, CD4 and VL were 206 and 69K. Finally, a genotype test was done.

PIs - 63P NNRTIs - 103N NRTI - 67N, 70R, 118I, 184V, 215F, 219E, 219Q

The doc is now prescribing her Reyataz/Norvir/Viread. We had advised her to seek a second opinion but it might take a while to do that. In the mean time, we are all concerned that the doc has not and continues not to treat her adequately.

Questions: 1. With this resistance profile, shouldn't she be on a double-boosted PI such as Kaletra/Invirase? 2. Should she be on T-20 as well? 3. Would Truvada be useful to induce the 184V and squeeze some susceptibility out of the Viread? 4. Do you have other suggestions for the next combo? 5. What should she do if she could not get her doc to listen at this point? Isn't she inviting more resistance and further endangering future treatment options by remaining on just the Reyataz/Norvir/viread?

Thank you for your time and expertise as always.

Eric

Response from Dr. Young

Eric- Thanks for your post.

I share your concern about your friend and her clincial management- with a persistent high viral load on a NNRTI regimen, she clearly has virologic failure and resistance testing and treatment modification should have been done.

Your friend indeed has a pretty bad resistance profile, with loss of susceptibility to non-nukes and a nuke resistance pattern that includes the 184V and multiple thymidine analog mutations (TAMs). The later combination suggests a lot of cross resistance among the nukes, with borderline susceptibility to tenofovir (TDF,Viread), especially in the absence of the use of either 3TC (Epivir) or FTC (Emtriva, Truvada*). With so many TAMs, it can be difficult to faithfully predict nuke susceptibility-- a situation where I'd be tempted to order a phenotype test.

The proposed combination wouldn't be my preferred way to responde to this situation. If TDF is used, I'd probably add FTC, co-formulated into Truvada, in order to preserve the 184V mutation, thereby enhancing the residual activity of TDF.

Given the potential for the relative lack of nuke potency, I'd look for the most potent boosted PI combination. Some would argue that atazanavir (Reyataz), boosted or otherwise, but particularly in combination with TDF wouldn't meet that criteria , since TDF lowers atazanavir levels.

What would I recommend instead? Seems to me that lopinavir/ritonavir (Kaletra) or fosamprenavir (Lexiva, Telzir)/ritonavir (Norvir) would be possibilities; the former actually increases TDF levels by about 30%, something that actually might be a good thing in this situation. I'm not a big fan of double boosted PIs at this time (or for your friend's situation), given the paucity of data that shows increased benefit and the availability of very potent PIs now.

Enfuvirtide (T20, Fuzeon) could be an option, but if I were more confident of the PI potency or residual TDF activity, T20 might not be required.

Clearly, getting the next regimen right is important, since failure at this point would likely risk protease inhibitor resistance.

I'd hope that your friend is able to ask, and receive meaningful answers to her questions to her doctor. If not, it might be time to cultivate a new doctor-patient relationship. I hope this helps; write back anytime. BY



Previous
Shingles and New Medication
Next
THANK YOU

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement